Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 438, NWS Jackson, MS

June 10, 2011Forrest County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 10, 2011, 4:49 PM CDT for Forrest County, Jones County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 4:49 PM CDT (21:49 UTC)
Expired
Jun 10, 2011, 5:19 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Forrest County, MS, Jones County, MS

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KJAN 102149
SVRJAN
MSC035-067-102230-
/O.NEW.KJAN.SV.W.0438.110610T2149Z-110610T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHEASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF OVETT MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3154 8927 3166 8893 3144 8892 3143 8893
      3143 8912 3140 8913 3139 8914
TIME...MOT...LOC 2149Z 061DEG 6KT 3154 8895

$$

MRM
2 follow-up statements
635 
WWUS54 KJAN 102213
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT FRI JUN 10 2011

MSC035-067-102230-
/O.CON.KJAN.SV.W.0438.000000T0000Z-110610T2230Z/
JONES MS-FORREST MS-
513 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EXTREME NORTHEASTERN FORREST AND SOUTHEASTERN JONES COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
OVETT MOVING SOUTHWEST AT 5 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR ELLISVILLE...WHICH SHOULD DEVELOP AND MOVE INTO THE WARNED AREA
BY 520 PM. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3154 8927 3166 8893 3144 8892 3143 8893
      3143 8912 3140 8913 3139 8914
TIME...MOT...LOC 2212Z 061DEG 6KT 3152 8899

$$

MRM
970 
WWUS54 KJAN 102219
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT FRI JUN 10 2011

MSC035-067-102229-
/O.CAN.KJAN.SV.W.0438.000000T0000Z-110610T2230Z/
JONES MS-FORREST MS-
519 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN FORREST
AND SOUTHEASTERN JONES COUNTIES IS CANCELLED...

LAT...LON 3154 8927 3166 8893 3144 8892 3143 8893
      3143 8912 3140 8913 3139 8914
TIME...MOT...LOC 2219Z 061DEG 6KT 3152 8900

$$


17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:46 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 10, 3:46 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT FRI JUN 10 2011

...THE HEAT IS RETURNING TO THE REGION...

.UPDATE...HAVE UPDATED THE FORECAST TO REFLECT THE DIMINISHING
COVERAGE OF CONVECTION THIS EVENING. ISOLATED STORMS WILL REMAIN FOR
THE NEXT COUPLE OF HOURS BUT THE RISK OF SEVERE IS DECREASING
RAPIDLY WITH THE APPROACH OF SUNSET. STILL LOOKING FOR THE AREA TO
BE RAIN FREE BY 10 PM.

&&

.DISCUSSION...CONVECTION HAS HAD A LATER START TODAY...BUT THERE
ARE SOME CONVECTIVE CLUSTERS ONGOING ACROSS SOUTHERN AL WHICH ARE
MOVING WESTWARD AND SHOULD INTERACT WITH TOWERING CU ACROSS THE
E-CENTRAL/SE PORTION OF THE CWA LATER THIS AFTERNOON/EVE. CURRENT
POP FORECAST HANDLES THIS WITH LINGERING ACTIVITY GOING UNTIL 8-9
PM. SAME THINKING GOES FOR THE INTENSITY OF THIS ACTIVITY...THERE
REMAINS ENOUGH LAPSE RATE OUT THERE TO SUPPORT SOME STRONG STORMS
WITH A COUPLE SVR STORMS NOT OUT OF THE QUESTION.

LOOK FOR SKIES TO CLEAR WITH ANY CONVECTIVE DEBRIS ALSO GOING AWAY
BY 10 PM. OVERNIGHT LOWS WILL BE SIMILAR TO THIS MORNING AND GUID
WAS PRETTY GOOD. HOWEVER...DID OPT TO LOWER A SITE OR TWO BASED OFF
PERSISTENCE.

SATURDAY WILL BE VERY SIMILAR TO TODAY. THE CONVECTIVE ACTIVITY WILL
BE ISOLATED AND WAIT UNTIL LATER IN THE AFTERNOON TO FIRE AND MAINLY
OCCUR ACROSS THE SE/S PORTION. STEEP LAPSE RATES WILL AGAIN EXIST
AND LIKE TODAY...A FEW STRONG/POSSIBLE SVR STORM COULD OCCUR. SFC
TEMPS WILL BE IN THE MID 90S AND THIS WILL SERVE TO SUPPORT A BIT
MORE INSTABILITY THAN TODAY ALONG WITH MORE INVERTED V SOUNDING
PROFILES.

FOR SUN-WED...THINGS BECOME MORE INTERESTING AND HOTTER. BY LATER IN
THE WEEKEND...WE WILL SEE THE UPPER RIDGE BUILD A BIT TO OUR WEST
AND PLACE US ON THE EASTERN PERIPHERY OF THIS FEATURE. THIS RIDGE
WILL NOT BE AS AMPLIFIED/STRONG AS LAST WEEK...BUT WILL SERVE TO
HEAT THINGS UP IN THE LOWER LEVELS. LOOK FOR TEMPS TO RANGE FROM
95-98...IF NOT A TAD WARMER IF THINGS SET UP JUST RIGHT. LOW LEVEL
TRAJECTORIES WILL HAVE SOME SORT OF NORTHERLY COMPONENT AND THAT
USUALLY LEADS TO 95-100 DEGREES. AT THIS TIME...TWEAKED GUID UP A
BIT...BUT DID NOT GET TOO AGGRESSIVE DUE TO PERSISTENT CONVECTIVE
CHANCES. ON THAT NOTE...THE SUN-WED PERIOD LOOKS TO BE A BIT ACTIVE
IN THE CONVECTIVE DEPARTMENT. AT THIS TIME...POPS ARE ONLY RUNNING
20-30%...BUT WITH ANY STORM...THE POTENTIAL WILL EXIST FOR SVR
WEATHER. THE DEVELOPING NW FLOW TYPICALLY SUPPORTS MORE ACTIVE
SUMMER TYPE STORMS AS LAPSE RATES WILL BE VERY STEEP.
ADDITIONALLY...GUID IS INDICATING A WEAK(BUT PERSISTENT) SFC TROUGH
LINGERING ACROSS A PORTION OF THE CWA NEXT WEEK. THIS WILL SERVE TO
PROVIDE A LOW LEVEL FOCUS AND USUALLY RESULTS IN VERY WARM TEMPS.
THE COMBINATION OF UPPER 90S TEMPS...STEEP LAPSE RATES...SBCAPE 3000
J/KG AND POTENTIALLY SOME MID LEVEL FLOW >20KTS...WILL LEAD TO SVR
STORMS. AT THIS TIME...BEING ON THE EDGE OF THE UPPER RIDGE MAKES IT
A TOUGH FORECAST BECAUSE IT WILL BE A FINE LINE BETWEEN NO STORMS
AND SVR STORMS. EITHER WAY...THE POTENTIAL IS THERE AND WE WILL
BEGIN TO MENTION THIS RISK FOR AT LEAST ISO SVR STORMS SUN-WED IN
THE HWO.
/CME/

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL INTO TONIGHT.
EXPECT CONVECTION TO END SHORTLY AFTER SUNSET THIS EVENING...WITH
PATCHY FOG FORMING TOWARD DAY BREAK EARLY SATURDAY MORNING. /19/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/19/03
Hazardous weather outlook, Jun 10, 2:46 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT FRI JUN 10 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
246 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY...

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
LOCATIONS MAINLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR
THIS AFTERNOON INTO THE EARLY EVENING...AND AGAIN SATURDAY AFTERNOON
AND EARLY EVENING. THE MAIN RISK WITH THE MOST INTENSE STORMS DURING
THESE TIMES WILL BE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

ISOLATED STRONG AND SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON
FROM SUNDAY THROUGH WEDNESDAY. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS WITH THE MOST INTENSE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:13 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Warren8 days
Jun 10, 5:40 PM CDTSpecial Weather StatementJANCovington40 min
Jun 10, 5:44 PM CDTSpecial Weather StatementJANCovington41 min
Jun 10, 5:47 PM CDTSevere Thunderstorm WarningJANCovington25 min
Jun 10, 5:52 PM CDTSevere Thunderstorm WarningJANForrest38 min
Jun 10, 6:09 PM CDTSpecial Weather StatementJANClarke31 min
Jun 10, 6:16 PM CDTSpecial Weather StatementJANCovington29 min
Jun 10, 6:49 PM CDTSpecial Weather StatementJANSmith31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.